Hail, Castro
- When
- June 4, 7:15 PM CST
- Where
- Castro County, 12 mi N of Dimmitt
- Measured
- 1 in hail
- Crop damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.717, -102.317
4 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 4, 3:07 PM CST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 407 PM CDT FRI JUN 4 2004 .SHORT TERM... AN OUTFLOW BOUNDARY FROM AN MCS OVER OKLAHOMA HAS HELPED TO TRIGGER A FEW THUNDERSTORMS JUST EAST OF OUR CWA. CANT RULE OUT A STORM OR TWO DEVELOPING FURTHER TO THE WEST THE NEXT COUPLE HOURS. ATMOSPHERE IS UNSTABLE ENOUGH TO MENTION SEVERE ACROSS THE EASTERN ZONES THROUGH THE EARLY EVENING. ATTENTION THEN SHIFTS TO CONVECTION THAT HAS DEVELOPED OVER THE HIGHER TERRAIN OF NORTHEAST NEW MEXICO. AS THIS CONVECTION MOVES INTO MUCH BETTER INSTABILITY ACROSS THE PANHANDLE AND BEGINS TO INTERACT WITH THE A DEVELOPING LOW LEVEL JET THAT WILL PUMP MID 60 DEWPOINTS INTO THE STORMS WE MAY SEE THIS CLUSTER OF STORMS EVOLVE INTO AN MCS. IF WE DO SEE AN EVOLUTION TO THE MCS WE MAY SEE STRONG WINDS ASSOCIATED WITH IT. INITIALLY CONVECTION MAY MOVE MORE TO THE SOUTHEAST BUT SHOULD MOVE MORE SOUTHERLY THROUGH THE EVENING. IF WE SEE THE MCS SCENARIO MATERIALIZE IT WILL HAVE A BIG IMPACT ON TOMORROWS WEATHER. WE WILL HAVE ADDITIONAL BOUNDARIES TO WORK WITH FROM TONIGHTS CONVECTION ALONG WITH THE DRYLINE PUNCHING EASTWARD ACROSS THE AREA. BELIEVE THE DRYLINE WILL MIX TO NEAR THE EDGE OF THE CAPROCK WITH THE BEST CHANCES OF THUNDER ALONG AND EAST OF THIS BOUNDARY. WILL MENTION SEVERE FOR THE EASTERN CWA. TEMPERATURES WEST OF THE DRYLINE LOOK TO BE VERY WARM TOMORROW WITH A FEW LOCATIONS ACROSS THE SOUTHWESTERN CWA LIKELY AROUND 100 DEGREES. .LONG TERM... NUMEROUS COMPONENTS WILL PLAY A PART IN THE FORECAST BOTH SATURDAY AND SUNDAY. CURRENT MODEL SOLUTIONS SHOWING MOISTURE HANGING TIGHT ACROSS THE EASTERN TWO THIRDS OF THE CWFA. 850MB LLJ PUMPS LOW LEVEL MOISTURE INTO THE CAPROCK WITH UPSLOPE PARAMETER IN PLACE. MEANWHILE...RIDGE AXIS TO THE WEST COUPLED WITH TROUGH OVER THE NORTHERN GREAT LAKES WILL KEEP ONE MORE DAY OF THE NORTHWEST FLOW REGIME. ON THE SMALLER SCALE...COLD FRONTAL BOUNDARY EDGES SOUTH THROUGH THE CENTRAL PLAINS AND INTO THE NORTHERN TX PANHANDLE BY SATURDAY EVENING/NITE. HOWEVER...ONLY LIMITING FACTOR IS INTENSITY OF CAP INVERSION ALOFT. 700MB TEMPS PROGGED TO BE NOSING INTO THE 15 TO 17 DEGREE RANGE WEST...TO THE 12 TO 13 RANGE EAST. KEPT 20 TO 30 POPS WEST WITH 40 TO 50 POP EAST. MOST LIKELY SHOT AT WIDESPREAD CONVECTION WILL BE EXTREME EAST LBB CWFA EXTENDING THROUGH OK AND UP TO KS. LOW LEVEL MOISTURE POOLING ALONG THE DRYLINE INTERFACE WILL KEEP SLIGHT CHANCE TO CHANCE POPS THROUGH SUNDAY NIGHT. BY MONDAY... UPPER LEVEL PATTERN SHIFTS INTO A RIDGING SCENARIO WITH DRYLINE FOCUSING OVER WESTERN SECTIONS. NO MAJOR FOCUS FOR CONVECTION THROUGH EARLY NEXT WEEK AS SUBSIDENCE ALOFT TAKES HOLD. TYPICAL CONVERGENCE ALONG THE MOUNTAIN RANGES COULD TOUCH OFF ISOLATED ACTIVITY. DAYS 5 THROUGH 7 FEATURE A LARGE UPPER LEVEL TROUGH FORECAST BY THE ECMWF AND GFS TO DEVELOP OVER THE PACIFIC NORTHWEST AND MOVE VERY SLOWLY NORTHEAST THROUGH THE NORTHERN PLAINS. NOT MUCH IN THE WAY OF FOCUS FOR CONVECTION. BY WEDNESDAY AND THURSDAY...COULD SEE AN INCREASE IN LOW LEVEL MOISTURE COUPLED WITH WEAK CONVERGENCE OVER WESTERN PORTIONS ALONG THE DRYLINE. SLIGHT CHANCES FOR SHOWERS OR THUNDERSTORMS A POSSIBILITY BUT...TOO FAR OUT TO MAKE DEFINITIVE ASSUMPTIONS. STAYED CLOSE TO GUIDANCE ON TEMPS THROUGH THE PERIOD. REST OF DATABASE IN VERY GOOD SHAPE. GOOD COORDINATION BETWEEN SURROUNDING WFOS. (KW) && .PRELIMINARY POINT TEMPS/POPS... FRIONA 62 95 59 89 / 80 20 40 20 TULIA 63 95 64 89 / 70 20 40 20 PLAINVIEW 65 96 65 89 / 70 20 30 20 LEVELLAND 66 100 65 91 / 50 10 30 20 LUBBOCK 66 99 66 90 / 50 20 30 20 BROWNFIELD 66 100 65 93 / 50 10 30 20 CHILDRESS 67 91 67 89 / 70 40 40 20 SPUR 68 94 67 90 / 50 50 30 20 ASPERMONT 69 92 69 91 / 40 40 50 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 18/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT FRI JUN 4 2004 TXZ021>044-051630- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 1130 AM CDT FRI JUN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS A LARGE PORTION OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. LOW LEVEL MOISTURE CONTINUES TO BE PUMPED ACROSS THE REGION IN THE SOUTHERLY LOW LEVEL FLOW WITH THE DRY LINE BACKED UP TO THE MOUNTAINS OF EASTERN NEW MEXICO. AT THE SAME TIME NORTHWEST FLOW ALOFT WILL CONTINUE AS A MID LEVEL RIDGE REMAINS PARKED OVER THE SOUTHERN ROCKIES. A COMBINATION OF THE ABUNDANT LOW LEVEL MOISTURE...DAYTIME HEATING AND OUTFLOW BOUNDARIES FROM THE CONVECTIVE COMPLEX CURRENTLY OVER OKLAHOMA MAY PRODUCE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ACROSS THE SOUTHEAST TEXAS PANHANDLE AND THE LOW ROLLING PLAINS BY EARLY AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE. LATER THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE EASTERN PLAINS OF NEW MEXICO ALONG AND AHEAD OF THE DRY LINE. THE STORMS WILL THEN MOVE SOUTHEAST TOWARD THE TEXAS PANHANDLE AND SOUTH PLAINS. A FEW SUPERCELLS WITH LARGE HAIL AND DAMAGING WIND MAY DEVELOP WITH A COMPLEX OF STORMS POSSIBLY EVOLVING AND MOVING THROUGH THE WESTERN AND CENTRAL SOUTH PLAINS. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON ALONG THE DRYLINE. THE DRYLINE IS EXPECTED TO ADVANCE EASTWARD EARLY IN THE DAY AND BECOME STATIONARY NEAR THE CAPROCK ESCARPMENT. INCREASED CONVERGENCE ALONG THE DRYLINE AND STRONG HEATING TO THE WEST WILL COMBINE TO OVERCOME THE STRONG CAP IN PLACE. ISOLATED SUPERCELLS ARE POSSIBLE IN THE VERY UNSTABLE AIRMASS EAST OF THE DRYLINE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. ADDITIONAL...MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND A COLD FRONT MOVING SOUTH THROUGH THE PANHANDLE DURING THE EVENING HOURS SATURDAY. THESE STORMS ARE EXPECTED TO ORGANIZE INTO A LARGER CONVECTIVE SYSTEM WHICH WILL THEN MOVE SOUTHEAST ACROSS MUCH OF THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS FROM THESE MULTICELLULAR COMPLEX OF THUNDERSTORMS AS THEY MOVE ACROSS THE AREA DURING THE OVERNIGHT HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT. JV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 248 PM CDT FRI JUN 4 2004 TXZ031-032-037-038-043-044-050100- COTTLE-DICKENS-KENT-KING-MOTLEY-STONEWALL- 248 PM CDT FRI JUN 4 2004 A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR PARTS OF THE ROLLING PLAINS INCLUDING THE FOLLOWING COUNTIES... COTTLE...DICKENS...KENT...KING...MOTLEY AND STONEWALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 645 PM CDT FRI JUN 4 2004 TXZ021>026-050400- BRISCOE-CASTRO-CHILDRESS-HALL-PARMER-SWISHER- 645 PM CDT FRI JUN 4 2004 A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR THE EXTREME SOUTHERN TEXAS PANHANDLE INCLUDING THE FOLLOWING COUNTIES... BRISCOE...CASTRO...CHILDRESS...HALL...PARMER AND SWISHER.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 726 PM CDT FRI JUN 4 2004 TXZ031-032-037-038-043-044-050100- COTTLE-DICKENS-KENT-KING-MOTLEY-STONEWALL- 726 PM CDT FRI JUN 4 2004 THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH NUMBER 395 FOR THE ROLLING PLAINS...INCLUDING THE FOLLOWING COUNTIES... MOTLEY...COTTLE...DICKENS...KING...KENT AND STONEWALL.
The Amarillo radar (KAMA), 80 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm winds snapped power lines and blew over power poles.
Nickel to quarter size hail covered the ground near Highway 86.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406730, 5406731, 5406732, 5406733, 5406804.